Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS La Crosse, WI

June 19, 1997Clark County, Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 19, 1997, 10:33 PM CDT for Clark County, Jackson County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 1997, 10:33 PM CDT (03:33 UTC)
Expired
Jun 19, 1997, 11:30 PM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Clark County, WI, Jackson County, WI

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 200333 RRA
SVRLSE
WIC019-053-200430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1033 PM CDT THU JUN 19 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN CLARK COUNTY - CENTRAL WISCONSIN
    NORTHERN JACKSON COUNTY - WEST CENTRAL WISCONSIN

* UNTIL 1130 PM CDT
 
* SOME LOCATIONS AFFECTED
    HATFIELD
    HUMBIRD
    ALMA CENTER

* AT 1025 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR SHERWOOD TO HIXTON OR FROM
  50 MILES SOUTH OF EAU CLAIRE TO 25 MILES SOUTHEAST OF EAU
  CLAIRE. THIS LINE OF STORMS WAS MOVING EAST AT 20 MPH.

* THESE STORMS WILL BE IN THE VICINITY OF CITY POINT...SHERWOOD AND
  HATFIELD THROUGH 11PM.

THESE STORMS WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS. TORRENTIAL RAINS MOVING OVER AREAS REPEATEDLY MAY CAUSE
LOCALIZED FLOODING. 

RACY/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:24 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 19, 7:24 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT THU JUN 19 1997

FORECAST PROBLEM OVERNIGHT WILL BE THUNDERSTORM CHANCES.

23Z SURFACE MAPS AND MESO PLOTS WERE SHOWING A WARM FRONT ACROSS IA/MN
BORDER AND INTO SW WI. SOME CONVERGENCE WAS NOTED IN THE WIND FLOW
ALONG A WEAK TROUGH THROUGH FOD-SW IA. A LINE OF CUMULUS HAD FORMED IN
THE VICINITY OF THIS FEATURE.  CURRENTLY...THE ATMOSPHERE IS FAIRLY
CAPPED AND THUNDERSTORMS ARE HAVING A TOUGH TIME GOING.  STORMS BETWEEN
MCW AND AUM ARE TAME AT THE MOMENT.  HOWEVER...LIFTED INDICIES WERE AS
LOW AS MINUS 9 AND CAPES OVER 3000 J/KG...PRIMARILY OVER SE MN/NE IA.
SO...PLENTY OF JUICE TO WORK WITH.  WE SIMPLY NEED SOME TRIGGER
MECHANISM.

WE THINK THAT THE CONVECTION WILL BECOME MORE VIGOROUS OVER SD/NEBRASKA
AND PORTIONS OF NW IA DURING THE NEXT FEW HOURS AND MOVE EWD. AN MCS
WILL LIKELY EVOLVE AND START TO TURN SE AFTER MIDNIGHT. THIS
ANTICIPATED MOVEMENT WOULD TAKE THE THUNDERSTORM THREAT ACROSS SE MN/NE
IA AND SW WI TOWARD MORNING. THE AREA OF THUNDERSTORMS OVER FAR NW MN
SHOULD MOVE NE INTO CANADA.

THEREFORE...WILL BE MAKING SOME ADJUSTMENTS TO ONGOING ZONES. HAVE
COORDINATED WITH KDVN/KGRB/KMKX AND DJECIDED TO KEEP HIGHER POPS IN SE
MN/NE IA AND ALONG THE WI RIVER IN SW WI AND WILL LOWER POPS
SIGNIFICANTLY OVER NC AND CENTRAL WI ZONES.

LOOK FOR NEW ZONES BY 8PM.

RACY

In the hours before

Local storm report, Jun 19, 8:43 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    CHERRY GROVE              MN   1.75 INCH HAIL
06/19/97   FILLMORE

TMS
Local storm report, Jun 19, 8:44 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    CHERRY GROVE              MN   1.75 INCH HAIL
06/19/97   FILLMORE

TMS
Local storm report, Jun 19, 9:34 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    HARMONY                   MN   .75 INCH HAIL
06/19/97   FILLMORE                       REPORTED BETWEEN HARMONY
                                          AND PRESTON

TMS
Local storm report, Jun 19, 9:35 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....           f

0850 PM    HARMONY                   MN   .75 INCH HAIL
06/19/97   FILLMORE                       REPORTED BETWEEN HARMONY
                                          AND PRESTON

TMS
Local storm report, Jun 19, 10:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1019 PM    CALEDONIA                 MN   .88 INCH HAIL
06/19/97   HOUSTON

RKA
Local storm report, Jun 19, 10:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 PM CDT THU JUN 19 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1019 PM    CALEDONIA                 MN   .88 INCH HAIL
06/19/97   HOUSTON

RKA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:41 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau64 min
Jun 19, 10:37 PM CDTSevere Thunderstorm WarningARXVernon68 min
Jun 19, 11:32 PM CDTSevere Thunderstorm WarningARXJackson28 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.